When British chemist CR Adler Wright first synthesised heroin in 1874, he thought he had an effective painkiller that was more powerful and safer than morphine. Things did not turn out that way. It didn’t take long for medical science to understand that the heroin effects observed in patients dictated that the drug was highly addictive and very dangerous.
Heroin is now available in prescription form for very limited use in the UK. In terms of addiction, however, what we are dealing with in Europe is related to street versions of the drug being used recreationally despite heroin being illegal to manufacture, distribute, and possess except under licence for legitimate medical purposes. It is a drug you should absolutely stay away from. If you are already using, you need to take steps now to stop.
A doctor may prescribe a pharmaceutical version of heroin for the purposes of pain control, cough suppression, or combating diarrhoea. Any such prescriptions are intended to be limited in scope. Otherwise, heroin is highly addictive. Key to its addictive properties is the rapid pace at which it reaches the brain when injected or inhaled.
Since the drug works so quickly, it induces feelings of euphoria almost instantly upon injection. Those feelings are accompanied by a warm flushing of the skin. However, the good feelings don’t last long. The heroin rush is immediately followed by a heavy feeling in the limbs, itchy skin, and nausea and vomiting.
As the euphoria of heroin wears off, the central nervous system starts to slow down. This includes both heart rate and respiration. If that doesn’t mean anything to you, it should. Any measurable reduction in heart rate and respiration could result in death. It doesn’t take much to overdose on this drug.
As an opioid, heroin produces its pleasurable effects by binding to opioid receptors in the brain. This is where its power to create euphoric feelings comes from. But its biggest power to please is also its biggest drawback. Heroin addiction comes very easily.
A new heroin user may be so impressed by the rush of his first or second hit that he follows up very quickly with another dose. Taking too many doses in too short a time over-stimulates the brain and those previously mentioned opioid receptors. The body must somehow compensate so as not to overload. What is the result?
After several doses, the brain begins to adjust to the drug. That means the euphoric feelings are not as intense as they were before. The user must take larger quantities of the drug in order to feel just as good. This is known as tolerance. Once tolerance develops, the result is a user who continues to increase the amount of heroin used just to feel good.
As you can imagine, tolerance is not a good thing. It’s actually a very bad thing because it is that which causes physical dependence. Otherwise known as addiction, physical dependence is a condition in which the body gets so used to having heroin in the system that it cannot function properly without it. This is why we constantly say heroin users should get professional treatment in the earliest stages of use. Heroin abuse very quickly leads to addiction if it is not treated.
Heroin not only affects the brain; it also affects the rest of the body. And it does so in ways that are very unpleasant. For example, long-term heroin users are at a heightened risk of certain diseases including hepatitis B, hepatitis C, and HIV/AIDS. Sharing needles with infected heroin users is the main culprit here.
In addition, long-term heroin users are prone to the following:
Of course, long-term heroin use can be even more dangerous when the drug is mixed (aka cut) with other substances unknown to the user. It is not uncommon for these additional substances to cause great physical harm to the lungs, kidneys, liver, blood vessels and brain.
We want you to be aware of the symptoms of heroin addiction just in case you or someone you know is using the drug. These symptoms are cause for concern. Please do not let anyone convince you that using heroin is harmless; it is absolutely not.
Long-term heroin users are prone to the following symptoms:
One of the tell-tale signs that a person is addicted to heroin is the presence of withdrawal symptoms between doses. These withdrawal symptoms are a direct result of the body expecting heroin to be in the system when it’s not there. Withdrawal symptoms are uncomfortable and, in some cases, rather dangerous.
Withdrawal symptoms can include the following:
If withdrawal symptoms are dealt with by taking another dose of heroin, that is an undeniable symptom of addiction. A person using heroin to offset heroin withdrawal symptoms is someone in desperate need of treatment.
If you or someone you know is using heroin, we urge you to contact us for help right away. Heroin is not a drug to be casual about. It can destroy everything you hold dear in a very short amount of time. It can even take your life. Don’t let that happen. Contact us today so that we can get you into a treatment programme.